California, 2015

Heavy Rain in California, March 1 to 2, 2015

March 1 to 2, 2015 · NWS HNX · 2 events in 1 county or zone

A low pressure system dropping south along the California coast brought showers and thunderstorms to central California March 1st and 2nd. Although many areas received some rain, the greatest impacts from the storm were across Kern county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A low pressure system dropping south along the California coast brought showers and thunderstorms to central California March 1st and 2nd. Although many areas received some rain, the greatest impacts from the storm were across Kern county. Parts of Kern county received 0.25 inches to 0.75 inches of rain, especially the area in the lower Kern River Canyon east of Bakersfield. This resulted in minor rock and mud slides onto Highway 178, closing the road for several hours. On the west side of Kern county, rain was a contributing factor the the development of a sink hole in the city of Taft.

Snow also fell across the mountains of Kern County during the early hours of March 2nd. Snowfall amounts ranged from 1 inch to 5.5 inches at elevations above 5000 feet. Since snow levels remained above the level of the major highways, no significant impacts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 1, 2:35 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 1, 2:35 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
235 PM PST SUN MAR 1 2015

.SYNOPSIS...
A PAIR OF STORM SYSTEMS TRACKING SOUTH INTO CENTRAL CALIFORNIA WILL
BRING COOL...WET WEATHER TO MUCH OF THE REGION THROUGH TUESDAY. DRY
AND WARMER WEATHER RETURNS WEDNESDAY WITH PATCHY VALLEY FOG POSSIBLE.

&&

.DISCUSSION...
WATER VAPORS SATELLITE IMAGERY SHOWING THE UPPER LOW CONTINUING TO
DROP TOWARD SOUTHERN CALIFORNIA TODAY. SHOWERS AND THUNDERSTORMS
DEVELOP AHEAD OF THE UPPER LOW AS THE BEST DYNAMIC AND INSTABILITY
NOW SHIFTED TO SOUTHERN CALIFORNIA. AT THIS POINT...WILL EXPECT
AREAS FROM FRESNO COUNTY SOUTHWARD TO EXPERIENCE THUNDERSTORM
DEVELOPMENT. LIMITED WRAPAROUND MOISTURE WILL ALLOW FOR A FEW
SHOWERS TO REACH UP INTO EASTERN FRESNO/MADERA AND AS FAR NORTH AS
YOSEMITE THIS EVENING. MODELS...AS SUPPORTED BY SATELLITE IMAGERY
...PROGGING THE CURRENT LOW TO MOVE TOWARD BAJA CALIFORNIA AS
ANOTHER UPPER LOW DROPS FROM THE PACIFIC NORTHWEST.

THE FIRST DISTURBANCE WILL EXIT THE REGION BY MONDAY AS THE SECOND
DISTURBANCE ENTERS CENTRAL CALIFORNIA. DURING THE DAY...THE SECOND
STORM WILL DROP FROM THE PACIFIC NORTHWEST AND TAKE A MORE
OFFSHORE TRAJECTORY AS IT MOVE ALONG THE CALIFORNIA COAST.
YET...THIS NEXT STORM WILL ALLOW FOR THE CONTINUATION OF SHOWERS
AND POSSIBLE CONVECTION ON MONDAY. SIMILAR TO SUNDAY/S STORM...
LIMITED MOISTURE...BASED ON THE FACT THAT SATELLITE BLENDED
PRECIP WATER CHARTS SHOWING THE BULK OF THE MOISTURE MORE OVER THE
CENTRAL PACIFIC. THEREFORE...WILL HAVE TO WORK WITH LIMITED
MOISTURE OVER THE WEST COAST DURING THE SECOND ROUND OF WEATHER.
ONE DIFFERENCE BETWEEN THE TWO STORMS IS THAT THE SECOND WILL MOVE
FASTER AND EXIT THE REGION BY LATE TUESDAY NIGHT INTO TUESDAY
MORNING. THEREFORE...WHILE TUESDAY MAY SEE SOME LINGERING
MOUNTAIN SHOWERS...THE TREND WILL BE TO GO DRY. BY THE MIDDLE OF
NEXT WEEK ...THE WEST COAST RIDGE WILL RETURN AND PROVIDE A
BLOCKING PATTERN FOR THE REMAINDER OF THE WEEK. GFS MOD-TREND
ANALYSIS A TENDENCY TOWARD BUILDING THE RIDGE PATTERN THEN
BREAKING IT DOWN BY NEXT WEEKEND. THEREFORE...CONFIDENCE IN
KEEPING A DRY PATTERN FOR THE SECOND HALF OF THE PERIOD IS
INCREASING.

&&

.AVIATION...
OVER THE SOUTHERN SIERRA AND ADJACENT FOOTHILLS...AREAS OF IFR
AND MOUNTAIN OBSCURATIONS IN SHOWERS THROUGH 06Z MONDAY. ALSO
LOCAL MVFR IN HEAVIER SHOWERS IN THE SAN JOAQUIN VALLEY THRU 06Z
MONDAY. THEN MVFR REDEVELOPING AFTER 18Z MONDAY WITH LOCAL IFR DUE
TO SHOWERS AND ISOLATED THUNDERSTORMS IN SAN JOAQUIN VALLEY...SIERRA
FOOTHILLS AND KERN COUNTY MTNS/DESERT. OTHERWISE...VFR CONDITIONS
CAN BE EXPECTED OVER THE CENTRAL CALIFORNIA INTERIOR DURING THE
NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 03-01       79:1975     50:1951     59:1986     28:1888
KFAT 03-02       82:1921     48:1976     57:1986     26:1953
KFAT 03-03       80:1994     45:1976     55:1905     26:1966

KBFL 03-01       86:2009     48:1919     59:1920     26:1907
KBFL 03-02       87:1926     50:1919     57:2009     28:1907
KBFL 03-03       84:1987     47:1976     55:1930     20:1917
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 AM PST MONDAY CAZ095.

&&

PUBLIC...MOLINA
AVN/FW...JEB
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Mar 1, 5:16 AM PST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
516 AM PST SUN MAR 1 2015

CAZ091-092-094-021330-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
TULARE COUNTY FOOTHILLS-
516 AM PST SUN MAR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SAN JOAQUIN
VALLEY AND THE ADJACENT FOOTHILLS.

...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS
EVENING AND AGAIN MONDAY AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT

* TIMING: THIS AFTERNOON THROUGH EARLY THIS EVENING.

* IMPACTS: CLOUD TO GROUND LIGHTNING...HAIL AND GUSTY WINDS

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

* TIMING: MONDAY AFTERNOON THROUGH EARLY MONDAY EVENING.

* IMPACTS: CLOUD TO GROUND LIGHTNING...HAIL AND GUSTY WINDS

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ099-021330-
SOUTHEASTERN KERN COUNTY DESERT-
516 AM PST SUN MAR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEASTERN KERN
COUNTY DESERT.

...ISOLATED THUNDERSTORMS POSSIBLE TODAY INTO THIS EVENING AND
AGAIN MONDAY AND MONDAY EVENING...

.DAY ONE...TODAY AND TONIGHT

* TIMING: TODAY THROUGH EARLY THIS EVENING.

* IMPACTS: CLOUD TO GROUND LIGHTNING...HAIL AND GUSTY WINDS

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

* TIMING: MONDAY THROUGH EARLY MONDAY EVENING.

* IMPACTS: CLOUD TO GROUND LIGHTNING...HAIL AND GUSTY WINDS

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089-090-093-021330-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
516 AM PST SUN MAR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL SAN JOAQUIN
VALLEY AND THE ADJACENT FOOTHILLS.

...ISOLATED THUNDERSTORMS POSSIBLE MONDAY AFTERNOON AND
EVENING...

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

* TIMING: MONDAY AFTERNOON THROUGH EARLY MONDAY EVENING.

* IMPACTS: CLOUD TO GROUND LIGHTNING...HAIL AND GUSTY WINDS

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

SANGER

WEATHER.GOV/HANFORD

In the hours before

Local storm report, Mar 1, 3:36 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
336 PM PST SUN MAR 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FARMERSVILLE            36.30N 119.21W
03/01/2015  E0.25 INCH       TULARE             CA   PUBLIC

&&

NWS HANFORD CA
IRIS SYSTEM
Special weather statement, Mar 1, 4:45 PM PST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
445 PM PST SUN MAR 1 2015

CAZ091-020130-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
445 PM PST SUN MAR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KINGS COUNTY UNTIL
530 PM PST...

AT 445 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEMOORE...OR NEAR HANFORD...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEMOORE...STRATFORD...LEMOORE STATION AND LEMOORE NAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3635 11974 3624 11968 3617 11986 3632 11994
TIME...MOT...LOC 0045Z 068DEG 8KT 3630 11976

ANDERSEN
Local storm report, Mar 1, 4:59 PM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
459 PM PST SUN MAR 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 ESE LEMOORE           36.29N 119.77W
03/01/2015  M0.25 INCH       KINGS              CA   NWS EMPLOYEE

            THUNDERSTORM

&&

KD
Local storm report, Mar 1, 5:46 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
546 PM PST SUN MAR 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       1 ESE LEMOORE           36.29N 119.77W
03/01/2015  M0.67 INCH       KINGS              CA   NWS EMPLOYEE

            MINOR STREET FLOODING IN LEMOORE.

&&

KD
Local storm report, Mar 1, 5:48 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
548 PM PST SUN MAR 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       LEMOORE                 36.29N 119.79W
03/01/2015  M0.48 INCH       KINGS              CA   TRAINED SPOTTER

            RAIN FELL WITHIN A 30-MINUTE PERIOD FROM
            4:45 PM TO 5:20 PM.

&&

KD
Local storm report, Mar 1, 6:06 PM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
606 PM PST SUN MAR 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             FRESNO                  36.78N 119.79W
03/01/2015  M0.25 INCH       FRESNO             CA   PUBLIC

            THUNDERSTORM WITH PEA SIZED HAIL. 0.25
            INCHES OF RAIN.

&&

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kern

When
March 1, 7:20 PM PST to March 2, 10:00 PM PST
Where
Kern County, Taft
Property damage
$10,000
Reported by
Local Official
Coordinates
35.130, -119.480

Rainfall of 0.49 inches fell at the APRS station in Taft. The rain contributed to the development of a sinkhole that was 200 feet long, 1 to 2 feet wide, and 1 to 4 feet deep. Five homes were evacuated as a precaution, but no damage was reported to any buildings or utilities.

Heavy Rain, Kern

When
March 1, 10:30 PM PST to March 2, 11:25 AM PST
Where
Kern County, Democrat Spgs
Reported by
Law Enforcement
Coordinates
35.530, -118.670

Rainfall on 0.74 inches at Democrat RAWS with the heaviest rain between 0225 and 0625 PST. This resulted in several small rock slides being reported at 0647 PST. The rock slides resulted in Highway 178 being closed for several hours to allow crews to clear the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567949, 567947.